Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Paducah, KY

June 25, 2018Ballard County, McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 25, 2018, 6:50 AM CDT for Ballard County, McCracken County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 6:50 AM CDT (11:50 UTC)
Expired
Jun 25, 2018, 8:57 AM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 24 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:44 AM CDTHEAVY RAIN 3.35Bandana, KY24 HOUR RAINFALL ACCUMULATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS53 KPAH 251150
FFWPAH
KYC007-145-251445-
/O.NEW.KPAH.FF.W.0028.180625T1150Z-180625T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
650 AM CDT MON JUN 25 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northwestern McCracken County in western Kentucky...
  Ballard County in western Kentucky...

* Until 945 AM CDT.

* At 648 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Northern parts of Ballard 
  county and McCracken county KY have experienced multiple rounds of 
  thunderstorms producing very heavy rain. Rainfall amounts have 
  been upwards of at least two inches. Another inch or more of 
  additional rain can be expected over then next hour or so. 

* Some locations that will experience flooding include...
  Metropolis, La Center, Barlow and Kevil. 

LAT...LON 3701 8917 3703 8918 3707 8918 3712 8911
      3717 8908 3722 8902 3723 8898 3722 8894
      3723 8893 3721 8887 3713 8870 3698 8913

$$

16
1 follow-up statement
981 
WGUS73 KPAH 251357
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
857 AM CDT MON JUN 25 2018

KYC007-145-251402-
/O.CAN.KPAH.FF.W.0028.000000T0000Z-180625T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCracken KY-Ballard KY-
857 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MCCRACKEN AND BALLARD
COUNTIES IS CANCELLED...

The heavy rain has ended. Overnight rainfall accumulations at 
Bandana was 3.35 inches, 2ENE Paducah was 3.09 and the Olmsted Lock 
and Dam recorded 4.20. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3701 8917 3703 8918 3707 8918 3712 8911
      3717 8908 3722 8902 3723 8898 3722 8894
      3723 8893 3721 8887 3713 8870 3698 8913

$$

SMITTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:01 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 25, 3:01 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
301 AM CDT Mon Jun 25 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM CDT Mon Jun 25 2018

Primary concerns in the short term include the ongoing potential
for flash flooding this morning, followed by intermittent chances
for showers and thunderstorms through mid week. Confidence in the
near term forecast is relatively high given good model agreement
in the overall synoptic pattern, though the impact of lesser known
mesoscale impacts keeps a lid on confidence in temporal and
spatial details.

First things first...numerous showers and thunderstorms have raked
across mainly the southern half of the forecast area since Sunday,
particularly southeast Missouri, far southern Illinois, and western
Kentucky. While the initial round of storms had largely exited
the region at the time of this discussion, additional activity was
expanding in coverage near the confluence of the Mississippi and
Ohio Rivers. Several factors are at play, including upper level
energy in the form of a slow moving MCV over the Lower Ohio Valley,
a quasi-stationary frontal boundary draped across far southern
portions of the region, and very strong low level confluence on
the north side of a 30-40 knot H85 speed max oriented parallel to
the boundary.

CAM models, including those within the HREF, indicate this set-
up will persist through early morning. With precipitable water
values near 2 inches, flash flooding will become more of a concern
through the early morning in locations that receive repeat heavy
rains. Given that we're already in Flash Flood Warning mode and
the event is expected to wrap up in another 6 to 8 hours, a watch
at this point seems like an afterthought. Will instead let the
warnings and statements handle the situation.

Looking out beyond this morning, a closed upper low currently over
Nebraska is forecast to slowly progress east into the Great Lakes
through Wednesday. Energy from this low will act upon the warm,
moist, and unstable air mass in place across the region to result
in intermittent chances for showers and thunderstorms. After the
rain comes to an end later this morning, model consensus suggests
that much of the midday and afternoon should turn out dry with
the region in between systems. However, prefer to leave a slight
chance of thunderstorms in the forecast given our proximity to the
boundary.

That boundary will begin to lift north as a warm front tonight as
as the upper low approaches. This will result in an increasing
chance for showers and thunderstorms tonight, especially after
midnight and continuing into Tuesday morning. Yet another round of
storms is possible late Tuesday night into Wednesday as a final
wave of energy pivots south of the Great Lakes low. While a couple
of strong/severe storms cannot be ruled out during the period,
the main concern will remain localized flooding given the high
atmospheric moisture content. Conditions will begin to dry out
late Wednesday and Wednesday night as an upper level ridge
expands east from the Plains.

An overall warming trend is anticipated through mid week. Highs
are forecast to climb from the mid/upper 80s today into the lower
90s by Wednesday. Heat index readings on Wednesday are forecast to
peak near 100 across most of the area, and may even reach 105 in
portions of southeast Missouri.

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Jun 25 2018

To start out the long term period, the center of an upper level high
will be situated just to our west and will steadily be building
eastward with time. The ECMWF and GFS ensemble means continue to
insist on the possibility of convection at least on the eastern
periphery of this upper high, which would impact the eastern half of
the CWA on Thursday. It does appear that the better moisture will be
just to our east. Also, seeing as though previous shifts have
lowered POPs to below mentionable, do not see enough evidence to put
any substantial POPs back in. However, will still indicate a sliver
of slights up against our neighbors to the east. Temperatures on
Thursday will also be quite toasty and range from the lower to
middle 90s with heat indices 105 to 110 degrees with the awfully
high dew points we will have in place.

By 12Z Friday, the upper level high should be directly overhead.
Really should not be much in the way of precipitation but isolated
convection is certainly possible and models have been hinting at
this for several days. Right now the better moisture will be
situated in the eastern half of the area. The hot and very humid
weather will continue on Friday as well. We will be dealing with
some very dangerous conditions from mid to late week. Precautions
will definitely need to be made by folks in our region as high
temperatures are forecast to be in the mid 90s once again on
Friday with heat indices at least in the 105 to 110 degree range.

The center of the upper level high will shift east during the day on
Saturday and once again, we could see an isolated or widely
scattered storm, but there are no signals of organized areas of
convection to deal with. Highs on Saturday may end up being a degree
or two cooler, but it probably won't feel like it. By Sunday, the
pattern gets pretty messy with multiple solutions from the available
suite of models. Will maintain slight chances to account for these
chances.

&&

.AVIATION...
Issued at 300 AM CDT Mon Jun 25 2018

On and off convection will continue through early to mid morning.
Ceiling and visibility restrictions to MVFR and even IFR are
possible beneath the heaviest thunderstorms. Conditions should
transition to primarily VFR after 14Z. Isolated thunderstorms
cannot be ruled out during the late morning and afternoon, but low
coverage precludes a mention in the forecast at this time. Better
chances of showers/storms should arrive overnight Monday night
into Tuesday morning. Variable winds around 5 knots or less will
prevail through the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...CW
AVIATION...RJP
Hazardous weather outlook, Jun 25, 3:57 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CDT Mon Jun 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms with repeat heavy rains over saturated
ground will result in a continued concern for flash flooding
early this morning across portions of southeast Missouri, southern
Illinois, and western Kentucky. Refer to Flash Flood Warnings and
statements for details.

A slight chance of thunderstorms returns to much of the region
this afternoon, followed by increasing thunderstorm chances
tonight, especially after midnight. While a few strong to severe
storms cannot be ruled out, the primary concerns include lightning
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The potential for thunderstorms, including a few possibly strong
to severe storms, continues into Tuesday and Wednesday. Mainly dry
weather is forecast through the remainder of the week, though an
isolated heat of the day storm cannot be completely ruled out.

Outside of any thunderstorm activity for the remainder of the
week, heat index values will range between 100 to 105 degrees on
Wednesday, with widespread 105 to potentially 110 degree readings
expected Thursday through Saturday. An Excessive Heat Watch or
Heat Advisory may become necessary for the outlook area during
the latter half of this week.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested. In particular, reports of flooding this morning are
appreciated.

RJP/CW

In the hours before

Local storm report, Jun 25, 2:55 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            2 N OLIVE BRANCH        37.20N 89.35W
06/25/2018                   ALEXANDER          IL   LAW ENFORCEMENT

            WATER OVER ROUTE 3 NORTH OF OLIVE BRANCH.

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:30 PM CDTSpecial Weather StatementPAHCalloway15 min
Jun 24, 10:27 PM CDTSpecial Weather StatementPAHDaviess18 min
Jun 25, 2:22 AM CDTFlash Flood WarningPAHBallard3 hr
Jun 25, 8:56 AM CDTAreal Flood AdvisoryPAHHenderson64 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.